Alabama, 2016Flash Flooding in Alabama, November 29 to 30, 2016
November 29 to 30, 2016 · NWS HUN · 4 events in 4 counties and zones
During the passage of a strong cold front at the end of November, several waves of heavy rainfall traversed the region, with several instances of Flash Flooding occurring across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the passage of a strong cold front at the end of November, several waves of heavy rainfall traversed the region, with several instances of Flash Flooding occurring across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 29, 5:33 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Nov 29, 5:33 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
533 PM CST Tue Nov 29 2016
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 136 PM CST Tue Nov 29 2016
Latest surface analysis shows a low across the western Great Lakes
with a trailing cold front extending through central Missouri through
central Red River Valley. A stationary/warm front was situated
generally south of I-20 across AL/MS. The airmass along and south of
the warm front was quite juicy this afternoon with dewpoints well
into the 60s.
For tonight, the initial question is how quickly/how far north the
warm front progresses. Given the limited convective activity along
the gulf and southerly flow in place across the state, expect the
airmass to recover by late afternoon/early evening. The HRRR
continues to indicate isolated/scattered convective development
within the warm sector between 00z-03z and this seems reasonable
given little in the way of capping.
Hodographs become a bit more favorable for sustained rotating cells
within a (perhaps slow progressing) QLCS that will move across during
the late evening and overnight hours. Unlike normal cool season
events, if moisture does indeed recover as expected CAPE values
should easily reach the 500-750 j/kg range ahead of this line. Given
the combination of instability and sufficient shear, storms will
certainly have to be monitored for at least a brief tornado threat.
Based on the models trends toward more parallel (sw to ne) flow in
the mid levels, have beefed up QPF just a touch. This is also in line
with the latest projections from WPC. Temperatures will move very
little tonight with most areas not seeing a true FROPA until 12z or
thereafter.
.SHORT TERM...(Wednesday through Thursday)
Issued at 136 PM CST Tue Nov 29 2016
Convection, perhaps near-severe in sports or slowly diminishing,
will still be ongoing across our eastern counties at 12z on
Wednesday. The upper trough axis will push across by early afternoon
ushering in the "cooler" air. Will taper pops from west to east and
also temporally with all areas rain free by afternoon.
Weak surface high will build across the region Wednesday night into
Thursday with sunny and slightly below normal temperatures
anticipated.
.LONG TERM...(Thursday night through Monday)
Issued at 136 PM CST Tue Nov 29 2016
Fairly strong cold air advection will continue to advect drier air
into the area Thursday/Thursday night, via northwesterly flow. In
addition, light winds will continue over the Tennessee Valley, as
the surface high will not have moved much. This will allow for a
very good radiational cooling event by Friday morning. It should
allow lows to drop to near dewpoints to around 30 degrees.
Temperatures should rebound to near normal highs during the day on
Friday.
Models all develop a more zonal flow aloft originating from Texas,
as the high pressure remains over the area through Friday night. This
will be in response to a cut-off low that develops over the
southwestern U.S. This should keep highs and lows through Friday
night near normal/slightly above normal (normal highs mid to upper
50s/normal lows mid to upper 30s).
Models do advect deeper moisture eastward into the Tennessee Valley
ahead of it Saturday through Sunday. How far north the deeper
moisture gets and thus rainfall is the difference in the model
forecasts. At this point, including a blend for the forecast.
Saturday night through Sunday are keeping a 30 to 60 percent chance
of rain in the forecast. This likely will be the best time for more
widespread precipitation, but how much greatly depends on which model
solution is correct.
Early next week remains active, as the cut-off low kicks northeast
along the jetstream into Arkansas and into Kentucky. There could be
some stronger thunderstorm potential with this system, but too far
off to address at this point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM CST Tue Nov 29 2016
A warm front will move north across the cwa tonight while a slow
moving cold front will finally push across the TN valley by
Wednesday aftn. This wx scenario will produce a good chc of shra and
tsra over the taf sites tonight thru much of Wednesday mrng. The best
chc of strong to severe tsra will be tonight. The shra and tsra
activity will begin to taper off by Wednesday aftn. Otherwise vfr
conditions until 02z...after 02z expect mainly ifr conditions thru
18z with vfr conditions after 81z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...15
SHORT TERM...15
LONG TERM...KTW
AVIATION...007
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 7:04 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CST TUE NOV 29 2016
ALZ001>010-016-TNZ076-096-097-301200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
704 PM CST TUE NOV 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY
THIS EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE
HAIL, DAMAGING WIND GUSTS, AND BRIEF TORNADOES. A TORNADO WATCH IS
IN EFFECT FOR LAUDERDALE...COLBERT AND FRANKLIN ALABAMA COUNTIES
UNTIL 11 PM CST. THE REST OF NORTHERN ALABAMA AND OUR TENNESSEE
COUNTIES HAS A TORNADO WATCH UNTIL MIDNIGHT.
THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH SOMEWHAT AFTER
MIDNIGHT...HOWEVER THE THREAT OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING WILL BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE
OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.
In the hours before
Local storm report, Nov 29, 6:41 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL RED BAY 34.44N 88.14W
11/29/2016 E0.88 INCH FRANKLIN AL EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED IN RED BAY.
&&
KULALocal storm report, Nov 29, 8:04 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
804 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 5 WNW LITTLEVILLE 34.62N 87.75W
11/29/2016 COLBERT AL EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN ALONG UNDERWOOD
MOUNTAIN ROAD IN TUSCUMBIA. HOME DAMAGED AS WELL WITH TWO
INJURIES. POSSIBLE TORNADO. RELAYED BY COLBERT EOC.
&&Flash Flood, Lauderdale
- When
- November 29, 8:20 PM CST to November 30, 11:59 PM CST
- Where
- Lauderdale County, 0.72 mi WSW of Florence to 0.52 mi W of Florence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.797, -87.682
Two feet of water along Tennessee and Locust Roads in Florence. Intersection being closed. Person trapped in vehicle as well. Relayed by Florence Police Department.
Flash Flood, Colbert
- When
- November 29, 8:30 PM CST to November 30, 11:59 PM CST
- Where
- Colbert County, Muscle Shoals to 0.19 mi S of Muscle Shoals
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.670
Vehicles now trapped in the Walmart parking lot in Muscle Shoals due to rapidly rising water. No occupants are inside any of the vehicles. Relayed by Colbert EOC.
Flash Flood, Franklin
- When
- November 29, 9:40 PM CST to November 30, 11:59 PM CST
- Where
- Franklin County, 1.14 mi E of Reedtown to 1.2 mi E of Reedtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.500, -87.730
Four to five feet of water reported along the intersection of Tuscaloosa Street and Washington Avenue in Russellville.
Flash Flood, Madison
- When
- November 30, 4:30 AM CST to 11:59 PM CST
- Where
- Madison County, 1.33 mi ENE of Huntsville Park to 1.22 mi ENE of Huntsville Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.710, -86.600
Water covering the roadway at the intersection of 1st Street and 15th Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, November 29 to 30, 20164 deaths · 12 injured · $3,000 · EF3 · 21 events
- Winter Weather in Vermont, November 29, 20161 death · $130,000 · 8 events
- Tornadoes and Damaging Winds in Tennessee, November 29 to 30, 20161 injured · $1.0 million · EF1 · 5 events
- Tornadoes in Alabama, November 29 to 30, 2016EF2 · 13 events
- Tornado and Hail in Mississippi, November 29, 2016$260,000 · EF1 · 8 events
- Drought in Louisiana, November 29 to 30, 2016$50,000 · 1 event
- High Wind in Nebraska, November 29, 201656 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, November 29, 20161.75 in hail · 11 events
- High Wind in Wyoming, November 29, 201653 kt wind · 8 events
- Winter Storm and High Wind in Alaska, November 29 to 30, 2016$2,000 · 63 kt wind · 6 events
- Heavy Snow in Maine, November 29 to 30, 20163 events
- High Wind in South Dakota, November 29, 201652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668704, 668705, 668706, 668707.